Mississippi, 2008

Tornado and Flash Flooding in Mississippi, September 13 to 14, 2008

September 13 to 14, 2008 · NWS JAN · 6 events in 5 counties and zones

As Hurricane Ike slammed southeast Texas and southwest and central Louisiana, a few outer bands reached the Jackson, MS service area. These bands brought some locally heavy rainfall which caused some flash flooding across a few areas that received very heavy rain earlier in the month from Hurricane Gustav.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As Hurricane Ike slammed southeast Texas and southwest and central Louisiana, a few outer bands reached the Jackson, MS service area. These bands brought some locally heavy rainfall which caused some flash flooding across a few areas that received very heavy rain earlier in the month from Hurricane Gustav. In addition to some localized flash floods, a couple severe storms caused minor damage in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 13, 10:00 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 13, 10:00 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CDT SAT SEP 13 2008

.DISCUSSION...CURRENTLY THE CENTER OF HURRICANE IKE IS JUST SW OF
LUFKIN TX AND STEADILY MOVING N. MAIN IMPACTS ACROSS OUR CWA TODAY
WILL BE WIND AND WHAT EVER A FEW OUTER BANDS BRING. AT THIS
TIME...THE STRONGEST WINDS WILL BE ALONG AND W OF THE MS RIVER WITH
BREEZY CONDITIONS ELSEWHERE. DUE TO THAT...SOME ADJ WERE NEEDED TO
THE WIND ADV AND LAKE WIND ADV. THE MAIN ADJ WERE TO STOP THE WIND
ADV AT 6 PM AND KEEP THE LAKE WIND GOING UNTIL MIDNIGHT ACROSS JUST
THE W HALF OF THE AREA. SOME WIND GUSTS IN THE WIND ADV AREA MAY
RANGE BETWEEN 30-40 MPH AND COULD DOWN SOME TREES DUE TO THE WET
SOIL CONDITIONS.

THE OTHER THREAT WILL BE LOCALLY HEAVY RAIN AND A FEW TORNADOES WITH
ANY OF THE OUTER BANDS. WIND SHEAR IS MORE THAN SUFFICIENT...THE MAIN
QUESTION WILL BE THE INSTABILITY AS THERE IS WARM AIR ALOFT AND SOME
POCKETS OF CAPPING. THERE IS MASSIVE 0-2KM MOISTURE ADV MOVING IN OUR
DIRECTION AND THAT WILL HELP REDUCE SOME OF THE CAPPING. THE MAIN
POINT IS THAT THESE OUTER BANDS MAY NOT BE AS POTENT THAN WITH SOME
OTHER STORMS. HOWEVER...THERE IS STILL A RISK OF TORNADOES TODAY WITH
THE HIGHEST CHANCES OF SEEING THAT WEST OF I-55 AND MAINLY ALONG AND
W OF THE RIVER.

AS FOR HEAVY RAIN AND FLOODING...NOT OVERLY CONCERNED ABOUT THAT
TODAY INTO THIS EVENING...BUT IF A BAND CAN DEVELOP AND GET ANCHORED
ACROSS A PARTICULAR AREA...THEN THERE COULD BE A FLOODING ISSUE. IM
REALLY CONCERNED ABOUT HEAVY RAIN AN FLOODING AFTER MIDNIGHT INTO THE
FIRST PART OF SUN...MAINLY FROM 4 AM TO NOON ACROSS THE NW HALF OF
THE AREA. THERE LOOKS TO BE A SETUP FOR A HEAVY RAIN BAND TO SETUP
WITH TRAINING POTENTIAL. THERE COULD EASILY BE 2-4 INCH TOTALS WITH
THIS WITH LOCALLY 6-8 INCHES. WE WILL LIKELY HAVE TO RE-CONFIGURE THE
FLASH FLOOD WATCH LATER TO CATCH MORE OF THE NW PORTION OF THE CWA. A
FEW TORNADOES WILL BE POSSIBLE IN THIS AREA AS WELL BUT WIND SHEAR
WILL BECOME LESS SUPPORTIVE OF TORNADOES BY LATE MORNING AND MIDDAY
HOURS SUNDAY. /CME/

&&

.AVIATION....AVIATION...PATCHY MVFR STRATUS WILL CONTINUE THROUGH THE MID
MORNING HOURS...ESPECIALLY FOR LOCATIONS ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR.  MOST LOCATIONS WILL BE ABLE TO SEE THESE
CEILINGS LIFT TO AT LEAST 3 KFT BY MIDDAY...ALTHOUGH PERIODS OF MVFR
CEILINGS WILL STILL BE POSSIBLE ALL DAY ACROSS THE SOUTHERN HALF OF
THE AREA.  LOW STRATUS WITH MVFR CEILINGS WILL AGAIN RETURN BY THE
LATE EVENING OVER MUCH OF THE AREA AND LAST THROUGH MUCH OF THE
REMAINDER OF THE FORECAST PERIOD.  IN ADDITION...EXPECT AT LEAST
ISOLATED SHOWERS TO BUILD EAST ACROSS THE AREA AS WE GO INTO THE
AFTERNOON.  THERE WILL EXIST THE POTENTIAL FOR HEAVIER SHOWERS AND A
FEW EMBEDDED THUNDERSTORMS TO AFFECT AREAS MAINLY WEST OF THE
INTERSTATE 55 CORRIDOR.  OTHERWISE EXPECT GUSTY SOUTH TO SOUTHEAST
WINDS THROUGH MUCH OF THE FORECAST PERIOD...ESPECIALLY FOR AREAS
WEST OF THE INTERSTATE 55 CORRIDOR.  WINDS WILL BE AROUND 15 TO 25
KTS THROUGH MOST OF THE DAY WITH GUSTS OF ABOUT 30 TO 35 KTS FOR
MUCH OF THE REGION...ESPECIALLY ACROSS THE WEST. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  77  85  67 /  42  54  72  57
MERIDIAN      89  77  87  69 /  21  28  58  66
VICKSBURG     87  76  84  65 /  65  71  73  44
HATTIESBURG   89  77  87  72 /  47  24  54  65
NATCHEZ       85  76  83  66 /  85  73  74  49
GREENVILLE    88  74  83  63 /  51  74  60  26
GREENWOOD     89  76  83  62 /  28  53  65  33

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MSZ018-019-
     025>066-072>074.

     FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR MSZ034-040-041-047-
     053-059>061.

LA...LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CDT
     TONIGHT FOR LAZ007>009-015-016-023>026.

     FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR LAZ007>009-015-016-
     023>026.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR LAZ007>009-015-
     016-023>026.

AR...LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CDT
     TONIGHT FOR ARZ074-075.

     FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ARZ074-075.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR ARZ074-075.

&&

CME
14
Hazardous weather outlook, Sep 13, 1:31 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT SAT SEP 13 2008

MSZ029>033-037>039-044>046-050>052-055>058-063>066-072>074-141945-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-
CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
231 PM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

BREEZY CONDITIONS WITH WIND GUSTS UP TO 25 MPH WILL CONTINUE THIS
EVENING AS IKE MOVES ACROSS THE ARKLATEX REGION. THESE WINDS SHOULD
BEGIN TO DIE DOWN BY AROUND MIDNIGHT.

FOR SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS THE REMNANTS OF
IKE LIFT TO THE NORTHEAST. STORMS WILL HAVE THE CAPABILITY TO DROP A
QUICK ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME...WHICH MAY
RESULT IN PROBLEMS WITH PONDING WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH FRIDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>043-047>049-053-054-059>062-141945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
231 PM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND WEST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

BREEZY CONDITIONS WILL CONTINUE THIS EVENING AS IKE MOVES ACROSS THE
ARKLATEX REGION. SUSTAINED WINDS BETWEEN 15 AND 25 MPH WITH GUSTS UP
TO 30 MPH WILL BE POSSIBLE. THESE WINDS SHOULD BEGIN TO DIE DOWN BY
AROUND MIDNIGHT.

A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON THROUGH EARLY SUNDAY
MORNING AS THE OUTER BANDS OF TROPICAL STORM IKE MOVE OVER PORTIONS
OF THE ARKLAMISS REGION. LOCATIONS WEST OF THE INTERSTATE 55 CORRIDOR
WILL BE THE PRIMARY RISK AREAS.

BANDS OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS ON THE EAST SIDE OF
IKE ARE EXPECTED TO MOVE OVER AREAS ALONG AND WEST OF THE INTERSTATE
55 CORRIDOR THIS AFTERNOON. THESE BANDS COULD REMAIN RATHER
STATIONARY TONIGHT THROUGH MIDDAY SUNDAY...PRODUCING RAINFALL AMOUNTS
BETWEEN 2 AND 4 INCHES. WITH ALREADY SATURATED GROUNDS...THIS
RAINFALL MAY RESULT IN FLOODING PROBLEMS FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON THROUGH MIDDAY SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

14

The radar

The Jackson/Brandon,MS radar (KDGX), 94 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Claiborne

When
September 13, 1:51 PM CST to 1:52 PM CST
Where
Claiborne County, 1.46 mi SSE of Peyton to 1.16 mi ENE of Peyton
Rating
EF0
Path length
1.93 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
31.810, -90.811

This tornado produced a narrow path of some trees and limbs blown down or snapped from Beech Grove Road to Highway 547. Maximum winds were estimated around 75 mph.

Flash Flood, Washington

When
September 14, 5:20 AM CST to 6:45 AM CST
Where
Washington County, 1.06 mi WSW of Hollandale Muni Arpt to 4.12 mi ESE of Mc Cutcheon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.176, -90.848

Several inches of rain caused several roads in and around Hollandale to flood with 1 to 2 feet of water covering the roads.

Thunderstorm Wind, Humphreys

When
September 14, 7:04 AM CST
Where
Humphreys County, 0.58 mi E of Belzoni
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.180, -90.490

A portion of the covered walk way at Ida Green Elementary was blown apart.

Flash Flood, Leflore

When
September 14, 7:45 AM CST to 9:00 AM CST
Where
Leflore County, 1.11 mi NE of Ft Loring to 2.68 mi E of Greenwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.512, -90.238

Locally heavy rainfall caused several streets to flood on the north side of Greenwood. A few of these roads had to be temporarily closed.

Thunderstorm Wind, Carroll

When
September 14, 7:51 AM CST
Where
Carroll County, 1.5 mi SSE of Black Hawk
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.310, -90.010

A couple of trees were blown down.

Flash Flood, Humphreys

When
September 14, 8:00 AM CST to 9:00 AM CST
Where
Humphreys County, 2.31 mi SSW of Castleman to 0.88 mi SW of Belzoni
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.188, -90.540

Several inches of rain quickly fell across portions of Humphreys County and caused several roads in and around Belzoni to be covered by 1 to 2 feet of water.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135224, 135228, 135226, 135229, 135227, 135230.